Kansas, 2025Hail and Damaging Winds in Kansas, May 19, 2025
May 19, 2025 · NWS DDC · 5 events in 4 counties and zones
As a trough from a deep low entered the area, a line of clustered storms developed and moved into the area. One long lasting cluster moved through the northern counties producing both severe winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a trough from a deep low entered the area, a line of clustered storms developed and moved into the area. One long lasting cluster moved through the northern counties producing both severe winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 19, 1:30 PM CST, 3 hours 24 minutes earlier. Its key messages:
- Scattered thunderstorms are expected Monday evening, capable of producing marginally severe hail and wind gusts.
- Dry, mild and quiet through much of this week.
- Scattered thunderstorms will return over Memorial Day weekend.
Area forecast discussion, May 19, 1:30 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
230 PM CDT Mon May 19 2025
...Updated Discussion...
.KEY MESSAGES...
- Scattered thunderstorms are expected Monday evening, capable
of producing marginally severe hail and wind gusts.
- Dry, mild and quiet through much of this week.
- Scattered thunderstorms will return over Memorial Day weekend.
&&
.DISCUSSION...
Issued at 230 PM CDT Mon May 19 2025
Afternoon satellite imagery indicated a cumulus field expanding
across western zones, and mesoanalysis shows the strongest
instability has transitioned east of SW KS. Still, residual
boundary layer moisture, and cooling midlevel temperatures, will
result in modest instablity through this evening as the primary
trough axis passes overhead. Scattered thunderstorms will
develop across SE Colorado and adjoining SW KS through 7 pm,
then track eastward this evening. Multicell convection will
prevail, with the strongest storms capable of hail to 1 inch and
wind gusts of 50-60 mph. Strong subsidence will clear the sky
rapidly through Tuesday morning.
An extended period of quiet, dry and unseasonably convectively
quiet weather is expected through most of this week. NWly
midlevel flow will direct gulf moisture supply away from SW KS
through Thursday, and the forecast is completely dry through
this time period. No significant air mass exchanges are expected
through Thursday, with afternoon temperatures averaging within a
few degrees of late May climatology.
Shower and thunderstorm coverage Friday appears minimal, as
broad midlevel ridging prevails. Over the Memorial Day weekend,
SWly midlevel flow will reestablish, downstream of modest
troughing approaching from the Rockies. Moisture will finally
increase again Saturday in response to SEly boundary layer flow.
Limited severe potential is most evident on Saturday. Rain and
thunderstorm increase in coverage Sunday, as the primary trough
arrives, but an associated strong front will likely restrict any
severe risk well south of SW KS. NBM pops Saturday through
Monday are in the chance category (25-54%) and these were
accepted. In general, no synoptically evident severe weather
threats are evident in the guidance, for the next seven days, as
we enter the climatological peak of our severe weather season.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1100 AM CDT Mon May 19 2025
VFR is expected to prevail through this TAF period. Scattered
thunderstorms are expected after 03z Tue. Confidence of impacts
is highest at LBL, where -TSRA was included, but only mentioned
VCTS/CB at GCK/DDC for now. Kept the HYS TAF dry. A cold front
will bring an increase in north winds after 00z Tue, gusting
25-30 kts.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, May 19, 2:04 AM CST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Mon May 19 2025
KSZ030-031-043>046-061>066-074>081-084>090-200815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Mon May 19 2025 /204 AM MDT Mon May 19 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A marginal risk of severe weather after 4 pm for areas mainly
along and south of highway 96. Main threats could be hail up to
the size of quarters and wind gusts to 60 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated for today.
In the hours before
Special weather statement, May 19, 4:13 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Mon May 19 2025
KSZ043-192300-
Scott KS-
513 PM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTT COUNTY
THROUGH 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Modoc, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Scott
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10085 3848 10087 3851 10113 3870 10113
TIME...MOT...LOC 2212Z 271DEG 16KT 3867 10121
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERThunderstorm Wind, Scott
- When
- May 19, 4:54 PM CST
- Where
- Scott County, 1.75 mi NE of Scott City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.500, -100.880
A measured wind gust of 58 mph at the Ellis Feeders observing station.
Thunderstorm Wind, Lane
- When
- May 19, 5:45 PM CST
- Where
- Lane County, 3.62 mi SSE of Dighton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.430, -100.450
A measured wind gust of 72 mph at the mesonet station KKSDIGHT22.
Thunderstorm Wind, Morton
- When
- May 19, 6:23 PM CST
- Where
- Morton County, 8.28 mi WNW of Wilburton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.140, -101.900
A measured wind gust of 65 mph at the mesonet station CGLK1 Cimarron.
Hail, Ness
- When
- May 19, 6:39 PM CST
- Where
- Ness County, 0.69 mi N of Ransom
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -99.930
A trained spotter reported 1 inch hail.
Thunderstorm Wind, Ness
- When
- May 19, 7:09 PM CST
- Where
- Ness County, 4.33 mi W of Bazine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.450, -99.760
A public report estimated wind gusts at 60 mph. A mesonet site recorded a 56 mph gust shortly before the public report at the KKSNESSC2 observing station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 19 to 20, 20251 injured · $1.7 million · EF3 · 97 events
- Tornadoes and Flash Flooding in Arkansas, May 19, 2025$2.8 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Missouri, May 19 to 20, 2025$1.1 million · EF1 · 65 events
- Hail in Nebraska, May 19, 2025$5.5 million · 2.75 in hail · 7 events
- Tornadoes and Flash Flood in Oklahoma, May 19 to 20, 2025$47,000 · EF1 · 70 events
- Tornadoes and Flash Flood in Missouri, May 19, 2025$193,000 · EF1 · 34 events
- Tornadoes and Hail in Missouri, May 19 to 20, 2025EF1 · 94 events
- Tornadoes and Hail in Texas, May 19 to 20, 2025$163,000 · EF0 · 40 events
- Tornado and Flash Flood in Illinois, May 19, 2025$80,000 · EF1 · 6 events
- Flash Flooding and Flood in Alabama, May 19, 2025$112,000 · 52 kt wind · 13 events
- Flash Flood and Hail in Kansas, May 19, 2025$65,000 · 1 in hail · 13 events
- Lightning Strike in South Dakota, May 19, 2025$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256670, 1256661, 1256662, 1256663, 1256667.